• question-icon

    Can Metoprolol cause swollen ankle?

default
Posted on Sat, 5 Aug 2017 in Hypertension and Heart Disease
Question: My handicapped 50 year old son had his aortic valve replaced with a tissue valve on 3/09/2017.Can metoprolol succinate cause him to have a little edema in the ankles because it is given to let the left ventricle heal to get a higher ejection fraction which could be 3 to 6 months after surgery.It was 40 % when new valve put in .No blocked arteries. Thank you. XXXX
doctor
Answered by Dr. Bhanu Partap 1 hour later
Brief Answer:
Please refer to the detailed answer below

Detailed Answer:
Hello Sir

After going through the medical details provided by you i would like to tell you that Metoprolol belong to beta blockers group of medicine and ankle edema is not a documented side effect of this drug.

Check if your son is also taking Amlodipine as it can be the cause of it.

If he is not raking amlodipine then other causes of ankle edema needs to be investigated like

1. Impending heart failure
2. Kidney malfunction
3. Albumin deficiency
4. Prolonged standing or prolonged sitting with legs hanging down like in chair or bed side.

I hope this information will answer your query. Feel free to ask if you have any more doubts.

Kind Regards
Dr Bhanu Partap
Above answer was peer-reviewed by : Dr. Kampana
doctor
default
Follow up: Dr. Bhanu Partap 5 days later
Dr.Partap:I will wait till 8/15/017 when XXXXXXX has another echocardiogram and we then can see what his ejection fraction % is.That will be over 5 months since surgery on 3/09/017.He doesn't take amiodipine,but he does sit in recliner with feet lower.Thank You. XXXX
doctor
Answered by Dr. Bhanu Partap 10 minutes later
Brief Answer:
Hello again

Detailed Answer:
Sir

With a heart function of 40 % and prolonged sitting with legs hanging down is the most likely cause of edema in his feet.

My advise is to keep him XXXXXXX for couple of mins after sitting for like half an hour and also while sleeping he should rest rest feet on one or two pillows to facilitate the return of blood to heart there by avoiding edema.

If you have any more queries you can ask me back or else you can close the discussion and kindly rate the answer and give your feedback.

Regards
Dr Bhanu Partap
Above answer was peer-reviewed by : Dr. Remy Koshy
doctor
Answered by
Dr.
Dr. Bhanu Partap

Cardiologist

Practicing since :2010

Answered : 2939 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Echocardiogram

doctor1 MD

Pain on left upper side of chest, out of breath, sweating in cold room, extremely fatigued and acid reflux .

doctor1 MD

I have been feeling dizzy ( vertigo ), nauseaous and very fatigued since Thursday. I feel ok when laying down. I measured my bloodpressure this...

doctor1 MD

I felt slightly dizzy. When I took my blood pressure, it is 150/80. Am little scared. Should I go see my primary physician?

Get personalised answers from verified doctor in minutes across 80+ specialties

128 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Bhanu Partap
  • Q - Is blood pressure of 131/69 a cause for concern?

  • Q - Suggest remedies for pain in the left side of the chest

  • Q - What does this lipid profile test report indicate?

  • Q - What does a calcium level of 135 indicate?

  • Q - What causes fluctuations in BP readings?

  • Q - What does this ECG report indicate?

  • Q - What causes left-sided pain in the chest?

  • Q - What causes profuse sweating post a valve replacement heart surgery?

  • Q - Suggest treatment for pain in the testicle

  • Q - Is Sotalol intake 12 hours after missing a dose advisable?

backtotop2